[Skip to Navigation]
Article
January 1979

Hematuria Associated With Carbenicillin and Other Semisynthetic Penicillins

Author Affiliations

Department of Pediatrics University of Wisconsin Center for Health Sciences 1300 University Ave Madison, WI 53706

Am J Dis Child. 1979;133(1):98-99. doi:10.1001/archpedi.1979.02130010104025
Abstract

Penicillin G and several semisynthetic penicillin and cephalosporin antibiotics are known to cause an interstitial nephritis1-3 or a hemorrhagiccystitis.4,5 Interstitial nephritis has been reported most often in association with methicillin,6.7 but it has also been described following the use of nafcillin, ampicillin, oxacillin, and some of the cephalosporins.3 Cystitis has been reported only following administration of methicillin.4 Hematuria following carbenicillin administration has not been generally recognized.1.8.9

The patient described here had cystic fibrosis with multiple episodes of dysuria, hematuria, and passage of mucus and clots in association with Clinical Course Admission Urinalysis Date Antibiotics Hematuria Rash WBCs/High-power Field (HPF) RBCs/Protein, HPFg/dl 3/30/76 Methicillin, 200 mg/kg/day Carbenicillin, 600 mg/kg/day Gentamicin, 5 mg/kg/day Day 8 1-5 >50 0.05 9/2/76 Carbenicillin, 500 mg/kg/day Day 10 (with Gentamicin, 5 mg/kg/day clots) Oxacillin, 200 mg/kg/day for 9 days, then methicillin, 300 mg/kg/day on day 9 20 >50

Add or change institution
×